MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Vidaza has nearly killed my Dad

Home forums Patient Message Board Vidaza has nearly killed my Dad

Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • #3357
    Sarah9
    Member

    Hey I was looking up some information about my Dad’s condition when I realized that Vidaza was mentioned quite often on the board. Because of this, I felt that what happened to my Dad should be made aware of.

    He was one of the first people in Baton Rouge, La to start taking Vidaza (last summer). They wanted to see if the medication would work in order to help get him better for his BMT. After 2 treatments of the medication he was doing amazing. All of his counts were perfect and he was driving himself around (something he hadn’t done for months before this), going to work, walking and just enjoying his life.

    Tulane Medical (in New Orleans) is the hospital that was going to do is BMT (because they’re the ones who found the donor). The doctor there told my dad that he needed 2 more rounds of the Vidaza before they would even consider the transplant. My dad’s regular oncologist here in Baton Rouge didn’t want to do the shots, but agreed because he figured that if that was what it would take for him to get better then he’d comply. We all wish he wouldn’t have though.

    Probably a week after the 3 round, Dad was rushed to the hospital. His hands and feet were swollen 3x the normal size (and no I’m not exaggerating), he was having complications breathing, his counts went to a sudden downward spiral. It wasn’t good – not at all. He developed pnemonia, coughed up a tremendous amout of blood, was in ICU for about a week. We nearly lost him then.

    They ran some tests and found out that it was the Vidaza that had caused all these reactions. I know there’s more that happened, but at the moment I’m so messed up I can’t think about them.

    In any case, currently my Dad is in the hospital (will be 3 weeks on Weds) fighting for his life now because of the drug. The doctor told him today that all the options are pretty much gone because dad is so bad off. He is in a regular room (was in ICU for 2 1/2 weeks, on a respiratior, in a chemically induced coma – none of the doctors thought he’d pull through). But the doctor is telling Dad now they believe his lungs are now affected by the MDS. He’s not coming home any time soon – if at all – and we all know that.

    His platelets and blood are so dangerously low, but they have decided not to give him anymore because his body is to the point now that its not accepting the infusions. He’s on extreme amounts of chemo, but even that’s not working well.

    As it stands he probably will never be well enough to receive his BMT, which is really the last option he has.And to think just a few months ago he was doing great.

    The truth is, the doctors don’t think any of this has happened to anyone, except him, yet. But I just thought I should put this out there for a fair warning.

    #3358
    KATHY1
    Member

    Sarah, I’m sorry you have to go through this. So many people have so many different reactions to the drug. Unfortunately it does not surprise me. My mom died after her 1st round of vidaza. Her counts also did a downward spiral. One day she went for her Procrit shot they checked her counts, she was supposed to go for a transfusion the next morning (the probably should have gone that day). When my dad went to get her up she could not move and was in an incoherent state. She went to emergency, stayed in the hospital for about 10 days and passed away. Before she started on Vidaza no one new she was sick. She would tell people she had a blood disorder that needed to be maintained. Unfortunately it works for some and not for others. Strange thing is in the morning her oncologist came in with the good news that her counts were finally starting to go up but it was too late for her lungs.

    Kathy

    #3359
    Terri
    Member

    Sarah, I am sorry your Dad had such bad results from the drug. MY husband is on his third round of the second go of the drug and Through all of the six months last time and these three his counts have been stable. He did have some swelling last time in his feet but It went away.
    This disease scares me and so does the new drugs but I have to pray that Bob will remain as well as he is on it.

    My Prayers are with you and your family.

    #3360
    sarah
    Member

    Sarah9, prayers are with you and your family. So sorry to hear your Dad had such bad results with the vidaza.
    Sarah

    #3361
    Carrie
    Member

    Sarah9,

    I’m sorry to hear about your dad. I hope that he gets through this. I’m adding him to my prayers.

    frown

    Carrie

    #3362
    tahoedonner
    Member

    Thank you for this information. I tried Vidaza for one week and it knocked me out for that week and most of the next, so I quit it.

    Is there any place out there where we can find out how effective or ineffective Vidaza has been since it was approved for use on July 1,2004?

    The initial trials that led to its approval for general use were based on very small numbers. Has this greatly expanded use generated better informaton????

    #3363
    B. Greene
    Member

    I second Tahoe’s question on statistics now that more are using the drug. I also am wondering how they were able to tell it was the drug. I’m asking this because of toxic readings we are getting on CBC and BMB results.

    We will all hope that that improvement comes as quickly as the bad stuff did. Our thoughts and prayers are with you. Barbra

    #3364
    shirlsgirl
    Member

    Sarah,

    I’m so sorry about your dad! I hope things turn around….
    thinking of you, Jody

Viewing 8 posts - 1 through 8 (of 8 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert